Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

   
 
 

 

The classical Artin approximation theorems


Author: Herwig Hauser
Journal: Bull. Amer. Math. Soc. 54 (2017), 595-633
MSC (2010): Primary 13-02, 14-02, 32-02
DOI: https://doi.org/10.1090/bull/1579
Published electronically: June 13, 2017
Corrigendum: Bull. Amer. Math. Soc. 55 (2018), 289-293.
Original version: Posted June 13, 2017.
Corrected version: Current version includes addition of the word "uncountable" on page 9.
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The various Artin approximation theorems assert the existence of power series solutions of a certain quality $ Q$ (i.e., formal, analytic, algebraic) of systems of equations of the same quality $ Q$, assuming the existence of power series solutions of a weaker quality $ Q' < Q$ (i.e., approximated, formal). The results are frequently used in commutative algebra and algebraic geometry. We present a systematic argument which proves, with minor modifications, all theorems simultaneously. More involved results, such as, e.g., Popescu's nested approximation theorem for algebraic equations or statements about the Artin function, will only be mentioned but not proven. We complement the article with a brief account of the theory of algebraic power series, two applications of approximation to singularities, and a differential-geometric interpretation of Artin's proof.


References [Enhancements On Off] (What's this?)

  • [Abe] Niels Henrik Abel, Œuvres complètes. Tome I, Éditions Jacques Gabay, Sceaux, 1992 (French). Edited and with a preface by L. Sylow and S. Lie; Reprint of the second (1881) edition. MR 1191901
  • [ACH] M. E. Alonso, F. J. Castro-Jiménez, H. Hauser, Encoding algebraic power series. Found. Comp. Math. 2017. To appear.
  • [ACHK] M. E. Alonso, F. J. Castro-Jiménez, H. Hauser, C. Koutschan, Echelons of power series and Gabrielov's counterexample to nested linear Artin approximation. Manuscript 2017, 8 pp.
  • [AB] Boris Adamczewski and Jason P. Bell, Diagonalization and rationalization of algebraic Laurent series, Ann. Sci. Éc. Norm. Supér. (4) 46 (2013), no. 6, 963-1004 (English, with English and French summaries). MR 3134685, https://doi.org/10.24033/asens.2207
  • [AM] M. Artin and B. Mazur, On periodic points, Ann. of Math. (2) 81 (1965), 82-99. MR 0176482, https://doi.org/10.2307/1970384
  • [AMD] M. Atiyah, I. MacDonald, Introduction to commutative algebra, Addison-Wesley Publishing Co., Reading, MA, 1969. MR 0242802 (39 #4129)
  • [AMR] María Emilia Alonso, Teo Mora, and Mario Raimondo, A computational model for algebraic power series, J. Pure Appl. Algebra 77 (1992), no. 1, 1-38. MR 1148270, https://doi.org/10.1016/0022-4049(92)90029-F
  • [Ar1] M. Artin, On the solutions of analytic equations, Invent. Math. 5 (1968), 277-291. MR 0232018, https://doi.org/10.1007/BF01389777
  • [Ar2] M. Artin, Algebraic approximation of structures over complete local rings, Inst. Hautes Études Sci. Publ. Math. 36 (1969), 23-58. MR 0268188
  • [Be] Joseph Becker, A counterexample to Artin approximation with respect to subrings, Math. Ann. 230 (1977), no. 2, 195-196. MR 0480508, https://doi.org/10.1007/BF01370664
  • [BDLv] Joseph Becker, J. Denef, L. Lipshitz, and L. van den Dries, Ultraproducts and approximations in local rings. I, Invent. Math. 51 (1979), no. 2, 189-203. MR 528023, https://doi.org/10.1007/BF01390228
  • [BD] Cyril Banderier and Michael Drmota, Formulae and asymptotics for coefficients of algebraic functions, Combin. Probab. Comput. 24 (2015), no. 1, 1-53. MR 3318039, https://doi.org/10.1017/S0963548314000728
  • [BH] Clemens Bruschek and Herwig Hauser, Arcs, cords, and felts--six instances of the linearization principle, Amer. J. Math. 132 (2010), no. 4, 941-986. MR 2663645, https://doi.org/10.1353/ajm.0.0134
  • [BK] A. Bouthier, D. Kazhdan, Faisceaux pervers sur les espaces d'arcs I: Le cas d'égales caractéristiques. arXiv: 1509.02203v2.
  • [Bos] A. Bostan, Algebraicity and transcendence of power series: combinatorial and computational aspects. Notes from lectures at the University of Linz, 2016.
  • [Bou] N. Bourbaki, Commutative Algebra, Springer, 1989.
  • [Bu] B. Buchberger, Ein algorithmisches Kriterium für die Lösbarkeit eines algebraischen Gleichungssystems, Aequationes Math. 4 (1970), 374-383 (German). MR 0268178, https://doi.org/10.1007/BF01844169
  • [Chr] Gilles Christol, Diagonales de fractions rationnelles, Séminaire de Théorie des Nombres, Paris 1986-87, Progr. Math., vol. 75, Birkhäuser Boston, Boston, MA, 1988, pp. 65-90 (French). MR 990506
  • [Coc] J. Cockle, On transcendental and algebraic solution. Philosophical Magazine XXI (1861), 379-383.
  • [CPR] F. C. Castro-Jiménez, D. Popescu, G. Rond, Linear nested Artin approximation theorem for algebraic power series. Preprint 2016.
  • [Del] P. Deligne, Intégration sur un cycle évanescent, Invent. Math. 76 (1984), no. 1, 129-143 (French). MR 739629, https://doi.org/10.1007/BF01388496
  • [dJP] Theo de Jong and Gerhard Pfister, Local analytic geometry: Basic theory and applications, Advanced Lectures in Mathematics, Friedr. Vieweg & Sohn, Braunschweig, 2000. MR 1760953
  • [Den] J. Denef, The Diophantine problem for polynomial rings and fields of rational functions, Trans. Amer. Math. Soc. 242 , posted on (1978), 391-399. MR 0491583, https://doi.org/10.2307/1997746
  • [DL1] J. Denef and L. Lipshitz, Ultraproducts and approximation in local rings. II, Math. Ann. 253 (1980), no. 1, 1-28. MR 594530, https://doi.org/10.1007/BF01457817
  • [DL2] J. Denef and L. Lipshitz, Power series solutions of algebraic differential equations, Math. Ann. 267 (1984), no. 2, 213-238. MR 738249, https://doi.org/10.1007/BF01579200
  • [DL3] J. Denef and L. Lipshitz, Algebraic power series and diagonals, J. Number Theory 26 (1987), no. 1, 46-67. MR 883533, https://doi.org/10.1016/0022-314X(87)90095-3
  • [DLo] Jan Denef and François Loeser, Germs of arcs on singular algebraic varieties and motivic integration, Invent. Math. 135 (1999), no. 1, 201-232. MR 1664700, https://doi.org/10.1007/s002220050284
  • [Dri] V. Drinfeld: On the Grinberg-Kazhdan formal arc theorem. arXiv:math/0203263.
  • [dV] Lucia Di Vizio, Arithmetic theory of $ q$-difference equations: the $ q$-analogue of Grothendieck-Katz's conjecture on $ p$-curvatures, Invent. Math. 150 (2002), no. 3, 517-578. MR 1946552, https://doi.org/10.1007/s00222-002-0241-z
  • [dVRSZ] L. Di Vizio, J.-P. Ramis, J. Sauloy, and C. Zhang, Équations aux $ q$-différences, Gaz. Math. 96 (2003), 20-49 (French). MR 1988639
  • [EGA] A. Grothendieck and J. A. Dieudonné, Eléments de géométrie algébrique. I, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 166, Springer-Verlag, Berlin, 1971 (French). MR 3075000
  • [Eis] G. Eisenstein, Über eine allgemeine Eigenschaft der Reihen-Entwicklungen aller algebraischen Funktionen. Berichte Königl. Preuss. Akad. Wiss. Berlin (1852), 441-443. Reproduced in: Mathematische Gesammelte Werke, Band II, Chelsea Publishing 1975, pp. 765-767.
  • [Eph] Robert Ephraim, Isosingular loci and the Cartesian product structure of complex analytic singularities, Trans. Amer. Math. Soc. 241 (1978), 357-371. MR 492307, https://doi.org/10.2307/1998850
  • [Fur] Harry Furstenberg, Algebraic functions over finite fields, J. Algebra 7 (1967), 271-277. MR 0215820, https://doi.org/10.1016/0021-8693(67)90061-0
  • [Ga1] A. M. Gabrièlov, The formal relations between analytic functions, Funkcional. Anal. i Priložen. 5 (1971), no. 4, 64-65 (Russian). MR 0302930
  • [Ga2] A. M. Gabrièlov, Formal relations among analytic functions, Izv. Akad. Nauk SSSR Ser. Mat. 37 (1973), 1056-1090 (Russian). MR 0346184
  • [Gal] André Galligo, Théorème de division et stabilité en géométrie analytique locale, Ann. Inst. Fourier (Grenoble) 29 (1979), no. 2, vii, 107-184 (French, with English summary). MR 539695
  • [GK] M. Grinberg and D. Kazhdan, Versal deformations of formal arcs, Geom. Funct. Anal. 10 (2000), no. 3, 543-555. MR 1779611, https://doi.org/10.1007/PL00001628
  • [Gra] Hans Grauert, Über die Deformation isolierter Singularitäten analytischer Mengen, Invent. Math. 15 (1972), 171-198 (German). MR 0293127, https://doi.org/10.1007/BF01404124
  • [Gre] Marvin J. Greenberg, Rational points in Henselian discrete valuation rings, Inst. Hautes Études Sci. Publ. Math. 31 (1966), 59-64. MR 0207700
  • [Gu] R. V. Gurjar, A hyperplane section theorem for Milnor numbers, Math. Ann. 309 (1997), no. 2, 341-357. MR 1474196, https://doi.org/10.1007/s002080050116
  • [Hara] Takashi Harase, Algebraic elements in formal power series rings, Israel J. Math. 63 (1988), no. 3, 281-288. MR 969943, https://doi.org/10.1007/BF02778035
  • [Harl] R. Harley, On the theory of the transcendental solution of algebraic equations. Quart. J. Pure Applied Math. 5 (1862), 337-361.
  • [HM1] Herwig Hauser and Gerd Müller, A rank theorem for analytic maps between power series spaces, Inst. Hautes Études Sci. Publ. Math. 80 (1994), 95-115 (1995). MR 1320605
  • [HM2] Herwig Hauser and Gerd Müller, Analytic curves in power series rings, Compositio Math. 76 (1990), no. 1-2, 197-201. Algebraic geometry (Berlin, 1988). MR 1078862
  • [HM3] H. Hauser and G. Müller, The trivial locus of an analytic map germ, Ann. Inst. Fourier (Grenoble) 39 (1989), no. 4, 831-844 (English, with French summary). MR 1036334
  • [HM4] Herwig Hauser and Gerd Müller, The cancellation property for direct products of analytic space germs, Math. Ann. 286 (1990), no. 1-3, 209-223. MR 1032931, https://doi.org/10.1007/BF01453573
  • [HW] H. Hauser, S. Woblistin, On the structure of varieties of power series in one variable. Manuscript 2016, 39 pp.
  • [Hei] E. Heine, Der Eisensteinsche Satz über Reihen-Entwickelung algebraischer Functionen, J. Reine Angew. Math. 45 (1853), 285-302 (German). MR 1578830, https://doi.org/10.1515/crll.1853.45.285
  • [Her] Grete Hermann, Die Frage der endlich vielen Schritte in der Theorie der Polynomideale, Math. Ann. 95 (1926), no. 1, 736-788 (German). MR 1512302, https://doi.org/10.1007/BF01206635
  • [Hic] M. Hickel, Fonction de Artin et germes de courbes tracées sur un germe d'espace analytique, Amer. J. Math. 115 (1993), no. 6, 1299-1334 (French, with French summary). MR 1254735, https://doi.org/10.2307/2374967
  • [Hir] Heisuke Hironaka, Idealistic exponents of singularity, Algebraic geometry (J. J. Sylvester Sympos., Johns Hopkins Univ., Baltimore, Md., 1976) Johns Hopkins Univ. Press, Baltimore, Md., 1977, pp. 52-125. MR 0498562
  • [HiRo] H. Hironaka and H. Rossi, On the equivalence of imbeddings of exceptional complex spaces, Math. Ann. 156 (1964), 313-333. MR 0171784, https://doi.org/10.1007/BF01361027
  • [Izu] Shuzo Izumi, Convergence of formal morphisms of completions of complex spaces, J. Math. Soc. Japan 51 (1999), no. 3, 731-755. MR 1691457, https://doi.org/10.2969/jmsj/05130731
  • [KN] János Kollár and András Némethi, Holomorphic arcs on singularities, Invent. Math. 200 (2015), no. 1, 97-147. MR 3323576, https://doi.org/10.1007/s00222-014-0530-3
  • [Kat1] Nicholas M. Katz, Algebraic solutions of differential equations ($ p$-curvature and the Hodge filtration), Invent. Math. 18 (1972), 1-118. MR 0337959, https://doi.org/10.1007/BF01389714
  • [Kat2] Nicholas M. Katz, A conjecture in the arithmetic theory of differential equations, Bull. Soc. Math. France 110 (1982), no. 2, 203-239 (English, with French summary). MR 667751
  • [KMPPR] Herbert Kurke, Tadeusz Mostowski, Gerhard Pfister, Dorin Popescu, and Marco Roczen, Die Approximationseigenschaft lokaler Ringe, Lecture Notes in Mathematics, Vol. 634, Springer-Verlag, Berlin-New York, 1978 (German). MR 0485851
  • [Laf1] Jean-Pierre Lafon, Séries formelles algébriques, C. R. Acad. Sci. Paris 260 (1965), 3238-3241 (French). MR 0174585
  • [Laf2] Jean-Pierre Lafon, Anneaux henséliens et théorème de préparation, C. R. Acad. Sci. Paris Sér. A-B 264 (1967), A1161-A1162 (French). MR 0214589
  • [Lan] Serge Lang, Some applications of the local uniformization theorem, Amer. J. Math. 76 (1954), 362-374. MR 0062722, https://doi.org/10.2307/2372578
  • [Lip] L. Lipshitz, $ D$-finite power series, J. Algebra 122 (1989), no. 2, 353-373. MR 999079, https://doi.org/10.1016/0021-8693(89)90222-6
  • [LT] F. Lazzeri and A. Tognoli, Alcune proprietà degli spazi algebrici, Ann. Scuola Norm. Sup. Pisa (3) 24 (1970), 597-632 (Italian). MR 0292827
  • [Mu] David Mumford, The red book of varieties and schemes, Second, expanded edition, Lecture Notes in Mathematics, vol. 1358, Springer-Verlag, Berlin, 1999. MR 1748380
  • [Ma] Hideyuki Matsumura, Commutative algebra, 2nd ed., Mathematics Lecture Note Series, vol. 56, Benjamin/Cummings Publishing Co., Inc., Reading, Mass., 1980. MR 575344
  • [Mo] Shigefumi Mori, On a hyperplane section theorem of Gurjar, Math. Ann. 319 (2001), no. 3, 533-537. MR 1819882, https://doi.org/10.1007/PL00004447
  • [Na] Masayoshi Nagata, On the theory of Henselian rings, Nagoya Math. J. 5 (1953), 45-57. MR 0051821
  • [Og] Tetsushi Ogoma, General Néron desingularization based on the idea of Popescu, J. Algebra 167 (1994), no. 1, 57-84. MR 1282816, https://doi.org/10.1006/jabr.1994.1175
  • [Os] William F. Osgood, On functions of several complex variables, Trans. Amer. Math. Soc. 17 (1916), no. 1, 1-8. MR 1501027, https://doi.org/10.2307/1988823
  • [PfPo] Gerhard Pfister and Dorin Popescu, Die strenge Approximationseigenschaft lokaler Ringe, Invent. Math. 30 (1975), no. 2, 145-174 (German). MR 0379490, https://doi.org/10.1007/BF01425506
  • [Pl1] A. Płoski, Note on a theorem of M. Artin, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 22 (1974), 1107-1109 (English, with Russian summary). MR 0367257
  • [Pl2] A. Płoski, Les solutions formelles et convergentes des équations analytiques. Semestre de Singularités à Lille, 1999.
  • [Pl3] A. Płoski, Formal and convergent solutions of analytic equations. Manuscript 2015.
  • [Po1] Dorin Popescu, General Néron desingularization, Nagoya Math. J. 100 (1985), 97-126. MR 818160
  • [Po2] Dorin Popescu, General Néron desingularization and approximation, Nagoya Math. J. 104 (1986), 85-115. MR 868439
  • [Po3] Dorin Popescu, A strong approximation theorem over discrete valuation rings, Rev. Roumaine Math. Pures Appl. 20 (1975), no. 6, 659-692. MR 0393023
  • [Po4] Dorin Popescu, Artin approximation, Handbook of algebra, Vol. 2, Handb. Algebr., vol. 2, Elsevier/North-Holland, Amsterdam, 2000, pp. 321-356. MR 1759599, https://doi.org/10.1016/S1570-7954(00)80031-5
  • [Pol] G. Pólya, Sur les séries entières, dont la somme est une fonction algébrique. L'Enseign. Math. 22 (1921-22), 38-47.
  • [Qu] Ronan Quarez, The Artin conjecture for $ {\bf Q}$-algebras, Rev. Mat. Univ. Complut. Madrid 10 (1997), no. 2, 229-263. MR 1605646
  • [Ra1] Michel Raynaud, Travaux récents de M. Artin, Séminaire Bourbaki. Vol. 1968/69: Exposés 347-363, Lecture Notes in Math., vol. 175, Springer, Berlin, 1971, pp. Exp. No. 363, 279-295 (French). MR 3077132
  • [Ra2] Michel Raynaud, Anneaux locaux henséliens, Lecture Notes in Mathematics, Vol. 169, Springer-Verlag, Berlin-New York, 1970 (French). MR 0277519
  • [Ron1] Guillaume Rond, Sur la linéarité de la fonction de Artin, Ann. Sci. École Norm. Sup. (4) 38 (2005), no. 6, 979-988 (French, with English and French summaries). MR 2216836, https://doi.org/10.1016/j.ansens.2005.10.001
  • [Ron2] Guillaume Rond, Lemme d'Artin-Rees, théorème d'Izumi et fonction de Artin, J. Algebra 299 (2006), no. 1, 245-275 (French, with English summary). MR 2225775, https://doi.org/10.1016/j.jalgebra.2005.06.037
  • [Rot] Christel Rotthaus, On the approximation property of excellent rings, Invent. Math. 88 (1987), no. 1, 39-63. MR 877005, https://doi.org/10.1007/BF01405090
  • [Rui] Jesús M. Ruiz, The basic theory of power series, Advanced Lectures in Mathematics, Friedr. Vieweg & Sohn, Braunschweig, 1993. MR 1234937
  • [ShW] Habib Sharif and Christopher F. Woodcock, Algebraic functions over a field of positive characteristic and Hadamard products, J. London Math. Soc. (2) 37 (1988), no. 3, 395-403. MR 939116, https://doi.org/10.1112/jlms/s2-37.3.395
  • [Spa] Karlheinz Spallek, Differenzierbare Kurven auf analytischen Mengen, Math. Ann. 177 (1968), 54-66 (German). MR 0228004, https://doi.org/10.1007/BF01350730
  • [Spi1] Mark Spivakovsky, Non-existence of the Artin function for Henselian pairs, Math. Ann. 299 (1994), no. 4, 727-729. MR 1286894, https://doi.org/10.1007/BF01459808
  • [Spi2] Mark Spivakovsky, A new proof of D. Popescu's theorem on smoothing of ring homomorphisms, J. Amer. Math. Soc. 12 (1999), no. 2, 381-444. MR 1647069, https://doi.org/10.1090/S0894-0347-99-00294-5
  • [Sta] R. P. Stanley, Differentiably finite power series, European J. Combin. 1 (1980), no. 2, 175-188. MR 587530, https://doi.org/10.1016/S0195-6698(80)80051-5
  • [Sw] Richard G. Swan, Néron-Popescu desingularization, Algebra and geometry (Taipei, 1995) Lect. Algebra Geom., vol. 2, Int. Press, Cambridge, MA, 1998, pp. 135-192. MR 1697953
  • [Tan] J. Tannery, Propriétés des intégrales des équations différentielles linéaires à coefficients variables. Thèse de doctorat, Faculté des Sciences Paris 1874. Available at http://gallica.bnf.fr.
  • [Te] Bernard Teissier, Résultats récents sur l'approximation des morphismes en algèbre commutative (d'après André, Artin, Popescu et Spivakovsky), Astérisque 227 (1995), Exp. No. 784, 4, 259-282 (French, with French summary). Séminaire Bourbaki, Vol. 1993/94. MR 1321650
  • [Tou] Jean-Claude Tougeron, Idéaux de fonctions différentiables, Springer-Verlag, Berlin-New York, 1972. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 71. MR 0440598
  • [Wa] John J. Wavrik, A theorem on solutions of analytic equations with applications to deformations of complex structures, Math. Ann. 216 (1975), no. 2, 127-142. MR 0387649, https://doi.org/10.1007/BF01432540
  • [Wob] S. Woblistin, On varieties of power series spaces. PhD thesis, University of Vienna 2016.
  • [Za] Oscar Zariski, Analytical irreducibility of normal varieties, Ann. of Math. (2) 49 (1948), 352-361. MR 0024158, https://doi.org/10.2307/1969284
  • [ZS] Oscar Zariski and Pierre Samuel, Commutative algebra. Vol. II, Springer-Verlag, New York-Heidelberg, 1975. Reprint of the 1960 edition; Graduate Texts in Mathematics, Vol. 29. MR 0389876

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 13-02, 14-02, 32-02

Retrieve articles in all journals with MSC (2010): 13-02, 14-02, 32-02


Additional Information

Herwig Hauser
Affiliation: Faculty of Mathematics, University of Vienna, Austria
Email: herwig.hauser@univie.ac.at

DOI: https://doi.org/10.1090/bull/1579
Received by editor(s): December 2, 2016
Published electronically: June 13, 2017
Additional Notes: Supported by the Austrian Science Fund FWF within the projects P25652 and AI0038211
Dedicated: To Michael Artin
Article copyright: © Copyright 2017 by the author

American Mathematical Society